Hail, Barton
- When
- July 6, 4:11 PM CST
- Where
- Barton County, 0.88 mi NE of Albert
- Measured
- 2.5 in hail
- Reported by
- Social Media
- Coordinates
- 38.460, -99.010
The public report came in via social media from KWCH TV.
An isolated supercell produced large hail up to two and half inches in diameter, and wind gusts to 80 mph across portions of Barton and Rice counties in central Kansas on July 6th, 2022.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated supercell produced large hail up to two and half inches in diameter, and wind gusts to 80 mph across portions of Barton and Rice counties in central Kansas on July 6th, 2022.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 6, 2:19 PM CST, 1 hour 52 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 319 PM CDT Wed Jul 6 2022 .SHORT TERM...(This evening through Saturday night) Issued at 318 PM CDT Wed Jul 6 2022 Key Details: *A heat advisory is in effect until 8 PM CDT this evening for portions of central and south-central Kansas while an excessive heat warning is in effect for southeast Kansas until 8 PM CDT this evening. See product for latest details. *An excessive heat warning is in effect from 8 PM CDT this evening until 8 PM CDT Thursday evening for portions of south-central ans southeast Kansas. See product for latest details. *Marginally severe storms will be possible today across north- central Kansas and again tomorrow across central, south-central, and southeast Kansas. A temporary break in riding will lead to a slow moving cold front to move southward over north-central Kansas this afternoon. Ahead of this front we will see highs in the upper 90s and low 100s. This include our entire forecast area. The front is expected to reach near or just north of the I-70 corridor this evening and will become the focus of storms. At this time the severe threat appears to be marginal. The GFS and NAM have good directional shear, but speed shear leaves much to be desired with only 25 to 35kt of effective shear. This would lead to mostly multi-cell storms with maybe a severe report of quarter sized hail and 60 mph winds from downbursts. The RAP and HRRR are a little more impressive with 35- 40kt of effective shear and 40kt of 0-3km shear, which would support more organized convection with the potential for significant hail of 2+ inches and 60 mph winds. Thursday has a similar setup further south over central, south- central, and southeast Kansas. Marginal shear should lead to mainly multi-cell storms with perhaps quarter sized hail and 60 mph winds possible. Highs ahead of the front will be in the upper 90s and low 100s with heat indices of 105+ expected for south-central and southeast Kansas. The front should be through most of the CWA by Friday with highs generally in the low to mid 90s north of the front. South of the front highs will be in the upper 90s for far southeast Kansas. .LONG TERM...(Sunday through Wednesday) Issued at 318 PM CDT Wed Jul 6 2022 Upper riding will build back in this weekend and bring another short lived heat wave with highs in the upper 90s and lower 100s Sunday into Monday. By late Monday the ridge begins to retrograde westward putting us under northwest flow. The global ensembles are in pretty good agreement on the westward movement of the ridge, the deterministic GFS is hinting towards a piece of energy moving southeastward over Kansas, which would hint towards a possible MCS. The GFS is currently the only model with that piece of energy so for now will just keep low PoPs for the late Monday through Wednesday period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1240 PM CDT Wed Jul 6 2022 Latest surface analysis showing a trough extending roughly from KMHK to east of KOEL to west of KDDC. some CU Congestus continues to bubble along this boundary, as noted on visible satellite. Convection is expected to develop along this boundary this evening. Severe weather threat is marginal at this time. Winds will remain 15G25KT from 150-170 degrees across the region into the evening, then slacken as diurnal heating diminishes. The though is expected to move south across the region tonight and reside from a KSLN-KPTT line. Cigs and Vsbys VFR except in TSRA. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 79 100 74 94 / 20 10 40 10 Hutchinson 76 98 72 93 / 30 20 30 10 Newton 77 98 73 92 / 30 20 40 10 ElDorado 77 98 74 92 / 10 10 30 10 Winfield-KWLD 79 101 76 95 / 10 10 30 10 Russell 71 92 69 90 / 50 20 30 10 Great Bend 71 95 70 92 / 40 20 30 0 Salina 76 96 71 91 / 40 20 40 10 McPherson 75 97 71 91 / 30 20 40 10 Coffeyville 78 103 77 99 / 10 0 20 20 Chanute 78 99 76 94 / 10 10 30 20 Iola 78 98 76 93 / 10 10 30 20 Parsons-KPPF 78 101 77 97 / 10 10 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM CDT Thursday for KSZ070>072- 094>096-098>100. Excessive Heat Warning from 8 PM this evening to 8 PM CDT Thursday for KSZ052-053-067>069-082-083-091>093. Heat Advisory until 8 PM CDT this evening for KSZ032-033-047>053- 067>069-082-083-091>093. && SHORT TERM...CRW LONG TERM...CRW AVIATION...KRC
Hazardous Weather Outlook National Weather Service Wichita KS 325 PM CDT Wed Jul 6 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-072030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 325 PM CDT Wed Jul 6 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Hot and humid conditions will continue this afternoon with heat indices over 100 degrees expected. Please see the heat advisory and excessive heat warning for more details. Scattered storms will redevelop this afternoon and evening. A few of these storms could reach severe levels. The primary threats will be quarter sized hail, damaging winds to 60 mph, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered storms are possible again on Thursday and Friday. A few of these storms could reach severe levels. Hot and humid conditions will remain across the region through Thursday, with afternoon heat indices at or above 105 degrees for much of south central and southeast Kansas. Please see the excessive heat warning for more details. Scattered storms may return to the area Monday night through Wednesday as a cold front settles south across the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The Dodge City radar (KDDC), 114 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
8 thunderstorm wind, 4 heavy rain, 3 hail. Local standard time, as filed.
The public report came in via social media from KWCH TV.
Law Enforcement reported powerlines down and large tree limbs down.
A trained spotter reported the quarter size hail and some large tree limb damage.
A trained spotter reported a large tree limb down and quarter size hail.
A trained spotter reported the gust along with pea size hail.
A Coop observer reported multiple six to eight inch tree limbs down from estimated 70 to 80 mph winds.
The public reported the gust.
A home mesonet reported the gust.
A Cocorahs observer reported 1.68 inches from the storm.
A Cocorahs observer reported 1.58 inches.
A Cocorahs observer reported 1.76 inches from the storm.
A Cocorahs observer reported 1.81 inches from the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045628, 1045629, 1045630, 1045631, 1045632, 1045634, 1045635, 1045636, 1045638, 1045639, 1045641, 1045642, 1045643, 1045644, 1045645.